"I was given an antibiotic to treat a tonsil infection...a few weeks later I'm in the ER with a severe rash...my organs starting shutting down."
Drug Reaction with Eosinophilia and Systemic Symptoms
We are a collaborative network of patients, families, researchers, and physicians dedicated to educating the public and medical communities about the severe adverse drug reaction, D.R.E.S.S. Syndrome. We are here to support patients and their loved ones, and advocate for the advancement of research and treatment so that DRESS may be better recognized and understood.
D.R.E.S.S. SYNDROME FOUNDATION
WE'RE GLAD YOU FOUND US.
WHAT IS DRESS?
An under-diagnosed and under-reported,
severe adverse drug reaction.
Watch presentations from the first global conference on DRESS Syndrome.
D.R.E.S.S stands for Drug Reaction with Eosinophilia and Systemic Symptoms. It is sometimes referred to as DIHS (Drug Induced Hypersensitivity Syndrome). D.R.E.S.S. is one of several severe, adverse, delayed hypersensitivity drug reactions that can occur from taking one of over 50 prescription drugs. It is a potentially life-threatening condition that can cause severe organ dysfunction and may result in long-term complications. Prompt diagnosis and careful monitoring are most important in treating this condition.
This type of drug reaction is unique in that the first symptoms are delayed, usually appearing after two weeks or more of starting a medication. Even more complicating is that DRESS is a progressive condition where some of the most serious symptoms can occur long after the offending drug has been stopped. DRESS is also frequently associated with a viral reactivations, most notably HHV-6 (human herpesvirus 6), but reactivation from other viruses in the human herpes family are also seen. Patients with viral reactivation may experience a more severe course of DRESS.
The first signs of DRESS are usually a fever followed by a rash and, often, facial swelling. Many physicians have not treated a DRESS patient and may not suspect it. While currently thought of as a "rare" condition, it is underdiagnosed and underreported, and may be more prevalent than once thought.
Symptoms of DRESS can progress to severely affect organs, most often the liver, kidneys, lungs and heart. Again, these symptoms can present long after the first signs of DRESS requiring patients to be monitored for many months.
No one, unfortunately, is guaranteed immunity from DRESS as it can affect anyone who takes a prescription drug. What we can do is be aware of the top offending medications and diligent with monitoring symptoms.
A genetic association has been determined between certain HLA's (human leukocyte antigen) and specific drugs that can induce drug hypersensitivity. Current studies are being conducted to further along this research and hopefully identify more relationships between our genes and drugs.
The first step in controlling DRESS is to identify and stop taking the culprit drugs. The next step is extreme diligence in monitoring any ongoing symptoms. It is essential to find a knowledgable medical team.
The DRESS Syndrome Foundation is here to help and support you.